Iowa, 2022Blizzard and Winter Storm in Iowa, December 21 to 25, 2022
December 21 to 25, 2022 · NWS ARX · 15 events in 8 counties and zones
A storm brought an extended period of hazardous winter weather to northeast Iowa ahead of the Christmas holiday. Periods of snow fell from December 21st into the 23rd.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm brought an extended period of hazardous winter weather to northeast Iowa ahead of the Christmas holiday. Periods of snow fell from December 21st into the 23rd. Most accumulations were in the 2 to 5 inch range with the highest totals around 5 inches at Lock and Dam 10 near Guttenberg (Clayton County) and 4 inches north of Frankville (Winneshiek County). Strong winds of 30 to 45 mph from the 23rd into the 24th created blowing and drifting snow. Whiteouts were common and blizzard conditions occurred across Floyd, Chickasaw and Fayette County. Numerous rural roads were drifted shut across these counties. State snow plows were pulled off the roads across all of the region for the evening of the 23rd into the early morning of the 24th. The wind combined with an influx of arctic air to create dangerously cold wind chills from the 22nd into Christmas morning. Values of 25 to 40 below zero were common during this period with the lowest calculated wind chill of -43 near Monona (Clayton County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 21, 2:15 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Dec 21, 2:15 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
215 PM CST Wed Dec 21 2022
.DISCUSSION...(Tonight through Wednesday)
Issued at 215 PM CST Wed Dec 21 2022
Key Messages:
- Winter Storm impacts into holiday weekend:
* snow tonight into Thu morning
* strongest winds Thu night-Fri night with widespread
blowing/drifting
* BLIZZARD conditions expected SE MN/NE IA Thu night
through Fri night
* Bitter to dangerously cold wind chills into Christmas
morning
Strong winter storm still on track to impact the area from tonight
into the weekend. Somewhat open trough as it swings across the local
area Thu, winding up/strengthening as it shifts northeast across the
new england states/southeast Canada. Recent model trends suggest a
bit quicker, farther northeast with the cyclone.
* SNOW: snow spreads west to east across the forecast area this
afternoon/early evening, persisting through the night then exiting
east for most during the morning/by noon. RAP soundings show a
deep DGZ from time to time tonight-Sat morning, upwards of 300-400
mbs. 20:1 ratios looks like a safe bet, potentially higher.
Amounts have vacillated a bit over the past few days based on
track of the storm/speed, related QPF. Latest outlay would drop
the higher amounts from NE IA into central WI with 6 to 8"
possible.
One interesting possibility is for some light snow/flurries to
develop off of lake Pepin/mississippi river Thu afternoon. The
NAMnest suggests this and given the fetch of winds and still some
open water, it could happen. Have opted to not include localized
snow chances as of now, and any amounts would be minor.
* WIND: winds start to crank up Thursday afternoon as the sfc low
lifts northeast across WI, potentially lingering well into
Saturday before a decreasing trend Sat night as pressure gradient
starts to relax with exiting of the storm/approach of sfc high.
Blowing/drifting impacts could be enough to continue warning
and/or and advisory for some locations through Sat afternoon.
Gusts still look to push into the 40s, flirting with 50 mph (still
possible).
With the additional several inches of fluffy snow, widespread
blowing and drifting snow is expected...with blizzard conditions
(1/4 mile vsbys) mostly over the open/unsheltered areas of southeast
MN/northeast IA. Have upgraded the Winter Storm Warning to reflect
these conditions for Thu night into Fri night.
Localized white-out conditions are possible elsewhere and do see
some increased potential for more widespread blizzard conditions for
some locations north of I-94 (Clark and Taylor county) and southwest
WI (specially Grant Co). An upgrade in the warning could become
necessary for these locations.
* COLD: dangerously cold wind chills expected from late tonight
through the holiday weekend. -20 to -40 F common during the late
night/morning hours through Christmas, coldest Fri and Sat
mornings. For now, will cover the cold impacts via the Winter
Storm/Blizzard warnings...but may need to go Wind Chill Adv into
Christmas morning as winter impacts focus mostly on the cold
(blowing/drifting snow impacts subside).
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1131 AM CST Wed Dec 21 2022
While VFR conditions prevail at the moment, conditions will
deteriorate quickly later today as snow moves in ahead of much
larger system. Expect conditions to drop to IFR, possibly LIFR at
times with bulk of snow moving through in roughly a 6 hour time
window. Will also experience wind shift as main wave moves through
going into Thursday morning.
Even though snow will be exiting Thursday morning, will still see at
least MVFR ceilings persist as large cyclone to the east and
southeast rapidly deepens. This will make for increased pressure
gradient and hence increase wind field, especially for later
forecast periods. This ramp up in the low level wind fields could
make for poor low level visibility conditions based on fresh snow
and expected wind gusts. Hard to tell exactly how it might impact
each observation site and related TAF.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 3 PM this afternoon to 6 AM CST
Saturday for WIZ017-032-033.
Winter Storm Warning from 6 PM this evening to 6 AM CST Saturday
for WIZ029-034-041>044-053>055-061.
MN...Winter Storm Warning from 3 PM this afternoon to 6 PM CST
Thursday for MNZ079-086>088-094-095.
Blizzard Warning from 6 PM Thursday to 6 AM CST Saturday for
MNZ079-086>088-094>096.
Winter Storm Warning from 6 PM this evening to 6 PM CST Thursday
for MNZ096.
IA...Winter Storm Warning from 3 PM this afternoon to 6 PM CST
Thursday for IAZ008-009-018.
Blizzard Warning from 6 PM Thursday to 6 AM CST Saturday for
IAZ008>011-018-019-029-030.
Winter Storm Warning from 6 PM this evening to 6 PM CST Thursday
for IAZ010-011-019-029-030.
&&
DISCUSSION...Rieck
AVIATION.....SheaHazardous weather outlook, Dec 21, 2:18 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
218 PM CST Wed Dec 21 2022
WIZ017-029-032>034-041>044-053>055-061-221100-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
218 PM CST Wed Dec 21 2022
This Hazardous Weather Outlook is for portions of southwest into
central Wisconsin.
.DAY ONE...Tonight
Snow with several inches of accumulation by daybreak Thursday.
Travel will be impacted.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Snow exits east by Thursday afternoon with additional
accumulations of 1 to 2 inches. Winds will be on the increase by
the evening, becoming strong with northwest gusts from 40 to 45
mph through Friday night. Widespread blowing and drifting snow
will occur with the potential for whiteout conditions. Significant
impacts to travel can be expected and power outages are possible.
In addition, dangerous wind chills from 20 to 35 below are
expected through the holiday weekend.
.SPOTTER INFORMATION STATEMENT...
Winter storm reports...snow, blowing and drifting snow impacts,
wind related damage...are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-221100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
218 PM CST Wed Dec 21 2022
This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.
.DAY ONE...Tonight
Snow with several inches of accumulation by daybreak Thursday.
Travel will be impacted.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Snow exits east early Thursday morning with little additional
accumulation. Blizzard conditions are then expected from Thursday
night into Friday night as northwest winds gust 40 to 50 mph
producing widespread blowing and drifting snow with visibilities
of 1/4 mile common. Travel will become dangerous and non-
emergency travel should be avoided. Power outages are possible.
In addition, dangerous wind chills from 20 to 40 below are
expected through the holiday weekend.
.SPOTTER INFORMATION STATEMENT...
Winter storm reports...snow, blowing and drifting snow impacts,
wind related damage...are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck
Event by event
7 extreme cold/wind chill, 5 winter storm, 3 blizzard. Local standard time, as filed.
Winter Storm, Allamakee
- When
- December 21, 4:20 PM CST to December 23, 8:00 PM CST
- Where
- Allamakee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.284, -91.378 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 2 to 3 inches of snow fell across Allamakee County. The highest reported total was 2.5 inches near Monona and Postville. Strong winds with gusts of 25 to 40 mph created blowing and drifting snow with some occasional whiteouts.
Winter Storm, Clayton
- When
- December 21, 7:10 PM CST to December 23, 8:00 PM CST
- Where
- Clayton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 3 to 5 inches of snow fell across Clayton County. The highest reported total was 5 inches at Lock and Dam 10 in Guttenberg. Strong winds with gusts of 25 to 40 mph created blowing and drifting snow with some occasional whiteouts.
Blizzard, Fayette
- When
- December 21, 7:10 PM CST to December 23, 8:00 PM CST
- Where
- Fayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that around 3 inches of snow fell across Fayette County. The highest reported total was 3.8 inches in Fayette. Strong winds with gusts of 25 to 45 mph created blowing and drifting snow with blizzard conditions occurring from the late morning into the afternoon of the 23rd. The highest record gust was 47 mph by the automated weather observing equipment at the Oelwein airport.
Winter Storm, Winneshiek
- When
- December 21, 7:30 PM CST to December 23, 8:00 PM CST
- Where
- Winneshiek forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 3 to 4 inches of snow fell across Winneshiek County. The highest reported total was 4 inches near Frankville. Strong winds with gusts of 25 to 40 mph created blowing and drifting snow with some occasional whiteouts. The highest record gust was 41 mph by the automated weather observing equipment at the Decorah airport.
Blizzard, Floyd
- When
- December 21, 8:10 PM CST to December 23, 8:00 PM CST
- Where
- Floyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 2 to 3 inches of snow fell across Floyd County. The highest reported total was 3 inches near Nashua. Strong winds with gusts of 25 to 45 mph created blowing and drifting snow with blizzard conditions occurring from the late morning into the afternoon of the 23rd. The highest record gust was 49 mph by the automated weather observing equipment at the Charles City airport. County snow plows were pulled off the roads on the 23rd and emergency management recommended no travel in the county.
Winter Storm, Mitchell
- When
- December 21, 8:40 PM CST to December 23, 8:00 PM CST
- Where
- Mitchell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 2 to 3 inches of snow fell across Mitchell County. The highest reported total was 2.8 inches in Saint Ansgar. Strong winds with gusts of 25 to 40 mph created blowing and drifting snow with some occasional whiteouts.
Winter Storm, Howard
- When
- December 21, 9:00 PM CST to December 23, 8:00 PM CST
- Where
- Howard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 2 to 4 inches of snow fell across Howard County. Strong winds with gusts of 25 to 45 mph created blowing and drifting snow with some occasional whiteouts. The highest record gust was 45 mph at a mesonet site in Saratoga.
Blizzard, Chickasaw
- When
- December 21, 9:20 PM CST to December 23, 8:00 PM CST
- Where
- Chickasaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 2 to 3 inches of snow fell across Chickasaw County. The highest reported total was 3 inches in New Hampton. Strong winds with gusts of 25 to 45 mph created blowing and drifting snow with blizzard conditions occurring from the late morning into the afternoon of the 23rd. The highest record gust was 45 mph at a mesonet site in New Hampton.
Extreme Cold/Wind Chill, Mitchell
- When
- December 22, 4:55 AM CST to December 25, 10:45 AM CST
- Where
- Mitchell forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
The combination of arctic air and wind gusts of 25 to 40 mph created wind chills of 20 to 35 below zero across Mitchell County. The lowest calculated wind chill was 36 below at a mesonet site in Saint Ansgar.
Extreme Cold/Wind Chill, Floyd
- When
- December 22, 8:35 AM CST to December 25, 1:15 PM CST
- Where
- Floyd forecast zone
- Reported by
- AWOS
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
The combination of arctic air and wind gusts of 25 to 45 mph created wind chills of 20 to 40 below zero across Floyd County. The lowest calculated wind chill was 41 below at the Charles City airport.
Extreme Cold/Wind Chill, Clayton
- When
- December 22, 8:55 AM CST to December 25, 11:55 AM CST
- Where
- Clayton forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
The combination of arctic air and wind gusts of 25 to 40 mph created wind chills of 20 to 40 below zero across Clayton County. The lowest calculated wind chill was 44 below at a mesonet site in Monona.
Extreme Cold/Wind Chill, Chickasaw
- When
- December 22, 9:05 AM CST to December 25, 2:35 PM CST
- Where
- Chickasaw forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
The combination of arctic air and wind gusts of 25 to 45 mph created wind chills of 20 to 40 below zero across Chickasaw County. The lowest calculated wind chill was 41 below at a mesonet site in New Hampton.
Extreme Cold/Wind Chill, Fayette
- When
- December 22, 9:35 AM CST to December 25, 3:55 PM CST
- Where
- Fayette forecast zone
- Reported by
- AWOS
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
The combination of arctic air and wind gusts of 25 to 45 mph created wind chills of 20 to 40 below zero across Fayette County. The lowest calculated wind chill was 42 below at the Oelwein airport.
Extreme Cold/Wind Chill, Winneshiek
- When
- December 22, 11:35 AM CST to December 25, 8:55 AM CST
- Where
- Winneshiek forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
The combination of arctic air and wind gusts of 25 to 45 mph created wind chills of 20 to 40 below zero across Winneshiek County. The lowest calculated wind chill was 41 below at a mesonet site near Jackson Junction.
Extreme Cold/Wind Chill, Howard
- When
- December 22, 12:15 PM CST to December 25, 12:25 PM CST
- Where
- Howard forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
The combination of arctic air and wind gusts of 25 to 40 mph created wind chills of 20 to 40 below zero across Howard County. The lowest calculated wind chill was 41 below at a mesonet site in Saratoga.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Minnesota, December 21 to 24, 20222 deaths · 35 events
- Winter Weather in Kansas, December 21, 20222 deaths · 6 events
- Cold and Winter Weather in Colorado, December 21 to 23, 20221 death · 43 events
- Winter Storm and Extreme Cold in Wisconsin, December 21 to 25, 20221 injured · $30,000 · 21 events
- Winter Storm and Winter Weather in Wisconsin, December 21 to 24, 202233 events
- Blizzard and Winter Storm in Iowa, December 21 to 24, 202230 events
- Extreme Cold in Nebraska, December 21 to 23, 202230 events
- Winter Storm in Minnesota, December 21 to 22, 202227 events
- Extreme Cold in Nebraska, December 21 to 24, 202227 events
- Extreme Cold in South Dakota, December 21 to 24, 202226 events
- Blizzard in North Dakota, December 21 to 23, 202226 events
- Blizzard in South Dakota, December 21 to 23, 202224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072124, 1072126, 1072127, 1072131, 1072128, 1072130, 1072129, 1072125, 1072157, 1072155, 1072153, 1072152, 1072154, 1072158, 1072156.